Dense Fog, Alexander
- When
- December 8, 2:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed as a result of moist southerly winds. The dense fog was mainly along and southeast of a line from Mount Carmel to Harrisburg to Cairo.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed as a result of moist southerly winds. The dense fog was mainly along and southeast of a line from Mount Carmel to Harrisburg to Cairo. Visibility was one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 11:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 1140 PM CST MON DEC 7 2015 .UPDATE... Issued at 1137 PM CST MON DEC 7 2015 For aviation section only. && .SHORT TERM...(This evening through Wednesday night) Issued at 211 PM CST MON DEC 7 2015 Above average confidence in the short term period. Low level moisture/clouds will continue to erode from the west as drier high pressure overspreads the region. Clear skies, light winds, and damp soil may produce patchy dense fog overnight. As the high pressure slides off to the east Tuesday a short wave will pull/push a frontal boundary across the area Tuesday night into Wednesday morning. Even with very little moisture to work with, the GFS develops light QPF generally across the northeast half of our CWA with the approach and passage of this system. All of the other models keep QPF, if any, well to our north and east. Therefore will go with the majority and keep it dry, at least for now. Beyond that high pressure at the surface and zonal flow aloft should keep the region dry with above normal temperatures through the remainder of the period. .LONG TERM...(Thursday through Monday) Issued at 211 PM CST MON DEC 7 2015 It will start out quiet at the beginning of the long term period, as a quick moving shortwave will traverse along the northern United States and into the Great Lakes region by Thursday night. This system should be of little consequence for us aside from an increase in cloudiness and maybe an isolated shower with the passage of a very weak front associated with this system. Our attention will then shift to another stronger system that we have been watching and will continue to keep an eye on for the weekend. Late Thursday night into Friday, a trough will deepen in the western CONUS and this will allow heights to rise in our area. A low pressure system will develop over the central Plains states as a result. A warm front will likely pivot through the area throughout the day on Friday. As this occurs winds will become southerly and bring a decent jump in temperatures and moisture levels with a perfect trajectory off the Gulf. We could see a few showers with this warm air advection regime, so will maintain the small chances on Friday we already have going in the grids. The main problem with deciding on the details of the weekend forecast lies within the timing of the system. A cold front will eventually pass across the area bringing a round of showers and scattered thunderstorms. Models and their associated ensembles have been inconsistent with the timing of the main band of rain. The ECMWF is the slowest with an almost 24 hr difference in timing to the GFS and has the system coming through on Sunday afternoon and evening. But with the latest run, the gap is starting to close on timing. To its defense, it shows a much more amplified and deeper trough (an upper level closed low even develops) which slows things down a bit. Looking back on the last 10-12 runs of the operational GFS, it has been jumping back and forth a lot with timing as well...but seems to be speeding the progression up the past few runs...and brings the main swath of rain through late Saturday afternoon and into the evening. However, looking at the GFS ensembles, it looks like a slower solution might be better. Will hedge more toward WPC on the timing. They suggest the front will still be out to our west Sunday morning. Do not plan on making large changes to POPs until models can come into better agreement. The next item of concern will be threat for any severe weather. As with the previous couple of severe weather threats over the past two months, wind fields will be conducive for severe weather but instability is fairly low, not zero, but low. It is hard to really take model instability values verbatim this far out. It will have to be watched closely though since even though the timing is off between models, both models have at least some instability to work with. There is a trend for the best instability to be in our western counties which then decreases with time as you go eastward. After the frontal passage...whenever that ends up being, we will look for a dry start to the next work week and cooler temperatures. && .AVIATION... Issued at 1137 PM CST MON DEC 7 2015 Expect generally clear conditions. However, will need to monitor for the possibility of some IFR fog/stratus development 06-14Z. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM AVIATION...GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 848 PM CST MON DEC 7 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 848 PM CST MON DEC 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG MAY DEVELOP LATER THIS EVENING OR AFTER MIDNIGHT TONIGHT. VISIBILITIES MAY DROP TO LESS THAN A QUARTER MILE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT AND SUNDAY. AT THIS TIME...IT APPEARS THAT LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CST MON DEC 7 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-080500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 853 PM CST MON DEC 7 2015 ...DENSE FOG POSSIBLE TONIGHT... AREAS OF FOG WERE BEGINNING TO FORM THIS EVENING...ESPECIALLY IN LOCATIONS EAST OF THE MISSISSIPPI RIVER. THIS FOG WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT...AND WILL LIKELY BECOME MORE DENSE WITH TIME TONIGHT. IF THIS OCCURS...A DENSE FORG ADVISORY MAY BE NEEDED. MOTORISTS LATE TONIGHT AND TOMORROW MORNING SHOULD PLAN TO ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 139 AM CST TUE DEC 8 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081400- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 139 AM CST TUE DEC 8 2015 ...DENSE FOG POSSIBLE THIS MORNING... FOG MAY DEVELOP INTO DENSE PATCHES THIS MORNING. IN SOME LOCATIONS...THE TEMPERATURE MAY BE FREEZING OR BELOW. REDUCED VISIBILITY AND THE POTENTIAL FOR SLICK ROADWAY CONDITIONS IS THERE WHERE TEMPERATURES ARE 32 DEGREES OR LESS. BRIDGES AND OVERPASSES MAY BE COOLER EVEN IF THE AIR TEMPERATURE IS ABOVE FREEZING. BE ESPECIALLY CAUTIOUS IF TRAVELING EARLY THIS MORNING.
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610797, 610798, 610799, 610800, 610801, 610802, 610803, 610804, 610805, 610806.